RUS  ENG JOURNALS   PEOPLE   ORGANISATIONS   CONFERENCES   SEMINARS   VIDEO LIBRARY   PACKAGE AMSBIB
General information
Latest issue
Forthcoming papers
Archive
Impact factor
Subscription
Guidelines for authors
License agreement
Submit a manuscript

Search papers
Search references

RSS
Latest issue
Current issues
Archive issues
What is RSS



Izv. RAN. Ser. Mat.:
Year:
Volume:
Issue:
Page:
Find






Personal entry:
Login:
Password:
Save password
Enter
Forgotten password?
Register


Izv. RAN. Ser. Mat., 2008, Volume 72, Issue 1, Pages 3–38 (Mi izv2686)  

This article is cited in 2 scientific papers (total in 3 papers)

Statistics of the periods of continued fractions for quadratic irrationals

V. I. Arnol'd

Steklov Mathematical Institute, Russian Academy of Sciences

Abstract: The distribution of frequencies of elements of continued fractions for random real numbers was obtained by Kuz'min in 1928 and is therefore referred to as Gauss–Kuz'min statistics. An old conjecture of the author states that the elements of periodic continued fractions of quadratic irrationals satisfy the same statistics in the mean. This was recently proved by Bykovsky and his students. In this paper we complement those results by a study of the statistics of the period lengths of continued fractions for quadratic irrationals. In particular, this theory implies that the elements forming the periods of continued fractions of the roots $x$ of the equations $x^2+px+q=0$ with integer coefficients do not exhaust the set of all random sequences whose elements satisfy the Gauss–Kuz'min statistics. For example, these sequences are palindromic, that is, they read the same backwards as forwards.

DOI: https://doi.org/10.4213/im2686

Full text: PDF file (765 kB)
References: PDF file   HTML file

English version:
Izvestiya: Mathematics, 2008, 72:1, 1–34

Bibliographic databases:

UDC: 511.36+511.37
MSC: 11A55, 37A45
Received: 15.06.2007

Citation: V. I. Arnol'd, “Statistics of the periods of continued fractions for quadratic irrationals”, Izv. RAN. Ser. Mat., 72:1 (2008), 3–38; Izv. Math., 72:1 (2008), 1–34

Citation in format AMSBIB
\Bibitem{Arn08}
\by V.~I.~Arnol'd
\paper Statistics of the periods of continued fractions for quadratic irrationals
\jour Izv. RAN. Ser. Mat.
\yr 2008
\vol 72
\issue 1
\pages 3--38
\mathnet{http://mi.mathnet.ru/izv2686}
\crossref{https://doi.org/10.4213/im2686}
\mathscinet{http://www.ams.org/mathscinet-getitem?mr=2394969}
\zmath{https://zbmath.org/?q=an:1152.11002}
\adsnasa{http://adsabs.harvard.edu/cgi-bin/bib_query?2008IzMat..72....1A}
\elib{http://elibrary.ru/item.asp?id=20358612}
\transl
\jour Izv. Math.
\yr 2008
\vol 72
\issue 1
\pages 1--34
\crossref{https://doi.org/10.1070/IM2008v072n01ABEH002389}
\isi{http://gateway.isiknowledge.com/gateway/Gateway.cgi?GWVersion=2&SrcApp=PARTNER_APP&SrcAuth=LinksAMR&DestLinkType=FullRecord&DestApp=ALL_WOS&KeyUT=000254303700001}
\elib{http://elibrary.ru/item.asp?id=13586908}
\scopus{http://www.scopus.com/record/display.url?origin=inward&eid=2-s2.0-41549084607}


Linking options:
  • http://mi.mathnet.ru/eng/izv2686
  • https://doi.org/10.4213/im2686
  • http://mi.mathnet.ru/eng/izv/v72/i1/p3

    SHARE: VKontakte.ru FaceBook Twitter Mail.ru Livejournal Memori.ru


    Citing articles on Google Scholar: Russian citations, English citations
    Related articles on Google Scholar: Russian articles, English articles

    This publication is cited in the following articles:
    1. “Vladimir Igorevich Arnol'd (on his 70th birthday)”, Russian Math. Surveys, 62:5 (2007), 1021–1030  mathnet  crossref  crossref  mathscinet  zmath  adsnasa  isi
    2. Arnold V.I., “Lengths of periods of continued fractions of square roots of integers”, Funct. Anal. Other Math., 2:2-4 (2009), 151–164  crossref  mathscinet  zmath
    3. Iavernaro F., Trigiante D., “Continued fractions without fractions: Lagrange theorem and Pell equations”, Nonlinear Analysis-Theory Methods & Applications, 71:12 (2009), E2136–E2151  crossref  mathscinet  zmath  isi  scopus
  • Известия Российской академии наук. Серия математическая Izvestiya: Mathematics
    Number of views:
    This page:1269
    Full text:287
    References:109
    First page:40

     
    Contact us:
     Terms of Use  Registration  Logotypes © Steklov Mathematical Institute RAS, 2019